Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 287, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 5, 2003, 3:53 PM CST for Terrell County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2003, 3:53 PM CST (21:53 UTC)
- Expired
- Nov 5, 2003, 4:30 PM CST
- In force
- 37 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 155 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 052153
SVRMAF
TXC443-052230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CST WED NOV 5 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TERRELL COUNTY IN SOUTHWEST TEXAS
* UNTIL 430 PM CST
* AT 350 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM OVER NORTHERN TERRELL COUNTY...OR ABOUT 20
MILES SOUTHWEST OF SHEFFIELD...MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
OPEN COUNTRY OF NORTHERN TERRELL COUNTY...FARM TO MARKET ROAD 2400
HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS...AND VERY HEAVY RAINS
ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3059 10227 3042 10221 3049 10176 3059 10167
3066 10179
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 2:50 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Nov 5, 2:50 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CST WED NOV 5 2003 .SHORT TERM... COLD FRONT THAT HAS PUSHED INTO AREA BRINGING A CHANGE IN WEATHER. CURRENTLY FRONT HUNG UP SOUTH OF A KHOB TO KMAF LINE BUT SHOULD SLOWLY START MOVING SOUTH AFTER SUNSET. MESOETA WILL KEEP NEGATIVE LI/S AHEAD OF THE FRONT TONIGHT...MAINLY OVER THE TRANS PECOS DOWN INTO THE BIG BEND. COULD SEE A FEW MORE STORMS DEVELOP IN THIS AREA AS LOW LEVEL MOISTURE WILL BE PLENTIFUL. SHOWERS WILL ALSO BE POSSIBLE ACROSS NORTHERN PART OF AREA DUE TO ISENTROPIC LIFT. MODELS TEND TO KEEP PRECIP MOSTLY EAST OF AREA BUT WILL INCLUDE AT LEAST LOW POPS MOST OF THE AREA. AS FAR AS TEMPS ABUNDANT CLOUD COVER SHOULD HELP KEEP OVERNIGHT READINGS FROM DROPPING TOO FAR...WILL GO NEAR CURRENT DEWPOINTS. SURFACE WINDS WILL BECOME MORE EASTERLY OVERNIGHT. && .LONG TERM... INTERESTING FORECAST CHALLENGE FOR THE NEXT FEW DAYS. THREE AIRMASSES SEEM TO BE FIGHTING FOR POSITION OVER WEST TEXAS. POLAR AIRMASS IS STILL CREEPING SLOWLY TO THE SOUTH...WARM AND MOIST AIRMASS TO THE SOUTHEAST IS RETREATING SLOWLY BACK TO THE SOUTH...AND VERY DRY AND WARMER AIR IS POSITIONED OVER THE WESTERN 1/3 OF THE CWA. THESE THREE WILL INTERACT OVER THE NEXT FEW DAYS AS A FAIRLY STRONG JET STREAM CONTINUES ALOFT PROVIDING A GOOD SET UP FOR RAIN OVER THE EASTERN PORTIONS OF THE CWA...AND MAINLY THE NORTHEASTERN PART OF THE FORECAST AREA. THE COLD FRONT WILL LIKELY STALL NEAR A LINE ROUGHLY FROM VAN HORN TO BAKERSFIELD DURING THE DAY ON FRIDAY BEFORE WINDS THEN START BACKING TO THE SOUTHEAST AGAIN OVER MOST OF THE CWA. 850MB FLOW WILL STAY SOUTH OR SOUTHEASTERLY THROUGHOUT THE TIME-FRAME SETTING UP GOOD WAA OVER THE TOP OF THE COLD AIRMASS AT THE SURFACE AND PROVIDING AN /OVER-RUNNING/ SITUATION. ISENTROPIC LIFT LOOKS VERY GOOD AT THE 302K LEVEL THROUGH THE PERIOD AS WELL. SO...FOR THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND LOWER TRANS PECOS...THE NEXT THREE DAYS WILL BE MAINLY CLOUDY WITH A CHANCE OF MAINLY LIGHT RAIN OR SHOWERS MUCH OF THE TIME. THE BEST CHANCE FOR RAIN AT THIS TIME HOWEVER DOES APPEAR TO BE EAST OF OUR AREA WHERE BETTER MOISTURE RESIDES. WILL MAKE MINOR ADJUSTMENTS TO THE GOING FORECAST AS THE GRIDS ARE IN GOOD SHAPE FOR THE UPCOMING POTENTIAL WEATHER. FURTHER OUT IN THE EXTENDED...SOUTHWEST FLOW SETS UP OVER THE AREA BY EARLY MONDAY IN ADVANCE OF A STRONG SHORTWAVE THAT APPROACHES THE AREA BY WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... MAF 48 55 43 54 / 20 30 50 30 CNM 42 63 40 57 / 0 0 20 30 MRF 44 67 40 61 / 20 0 10 20 FST 53 60 47 59 / 20 20 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 72/20
Hazardous weather outlook, Nov 5, 2:21 PM CST, 1 hour 32 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CST WED NOV 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS MOST OF THE AREA. WHILE THESE STORMS ARE NOT EXPECTED TO BE SEVERE... ONE OR TWO STORMS MAY APPROACH SEVERE LIMITS WITH LARGE HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING... GENERALLY ALONG AND SOUTH OF THE PECOS RIVER.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 1:42 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.